Counterfeit Opioid Tablets Contained Fentanyl in Arizona
Any opioid can be deadly. At high doses, opioids reduce your breathing and heart rate to a potentially fatal level. Because opioids are so addictive, people quickly become dependent on them, increasing their dosage as needed to burst through the tolerance plateau. Even worse, however, is that counterfeit opioid tablets have been found recently in Arizona. These opioid tablets contained Fentanyl in Arizona.
Opioid Tablets Contained Fentanyl in Arizona
Synthetic opioids are even more dangerous than heroin and prescription painkillers. The CDC reports that the rate of overdose deaths involving synthetic opioids doubled from 2015 to 2016. Part of the problem is that these powerful synthetic drugs are appearing in streams of other illicit drugs.
In May, 2018, the Arizona High Intensity Drug Trafficking Area reported that opioid tablets contained fentanyl in Arizona. Light blue tablets with identifier markings of “M 30” seized by the Yuma County, Arizona, Sheriff’s Office and Tucson Police Department contained fentanyl. Other tablets, which contained the imprint “A 215,” were also confirmed as counterfeit. Those contained carfentanil and were disguised to resemble oxycodone.
One phone call can set you on the road to recovery & help you get your life back on track
The Dangers of Hidden Synthetic Opioids
Fentanyl is 50 to 100 times more powerful than morphine. Carfentanil is about 100 times more potent than fentanyl. Synthetic opioids are responsible for about half of all of the opioid deaths that are recorded. That number is likely to be conservative because many people may not realize that they’re taking counterfeit pills containing synthetic opioids.
If you assume that you’re getting the dosage of painkillers that you’re used to taking, and you swap out your regular pills for imitation ones that have an unknown amount of synthetic opioids, you may experience an opioid overdose. It may take about 30 milligrams of heroin to kill someone, but 3 milligrams of fentanyl can be lethal.
This happens because fentanyl crosses the blood-brain barrier faster than heroin does. Therefore, it delivers an incredibly euphoric high. The rapid delivery method also makes you more likely to become addicted. The faster a drug affects your brain, the more likely it is to cause dependence.
If you don’t die from respiratory depression during an overdose, you may become addicted to the substance. This can be especially dangerous for people who are already dependent on opioids and need higher doses to experience effects. It can also pose a threat to new users, who may become addicted more quickly to synthetic opioids than heroin or oxycodone.
In fact, long-term abuse of synthetic opioids isn’t as common as continuing use of heroin or other opioids. That may be because the margin of error is so small. When you’re dealing with a substance as potent as fentanyl or carfentanil, a small mistake can cost you your life. These drugs are so potent that emergency workers caring for someone who has overdosed on them can take in lethal doses just by touching the patient or breathing in trace amounts of powder.
Can You Reverse A Fentanyl Overdose?
A synthetic opioid overdose looks a lot like a heroin overdose, except it happens faster. Respiratory failure is usually the cause of death. Someone who has taken dangerous levels of fentanyl usually also has pinpoint pupils and may fall into a coma or stupor.
Naloxone is a medication that can temporarily reverse the symptoms of an opioid overdose. Because it binds to opioid receptors, it blocks the action of other opioids. Naloxone can also restore normal breathing in cases where someone’s respiration has slowed.
However, the respiratory depression that occurs with synthetic opioid overdoses can last longer than the effects of naloxone do. Therefore, it’s important to get someone experiencing an overdose to a hospital.
Treatment doesn’t stop at the emergency room, though. Even if an overdose is reversed, someone who has been using opioids for any period of time will experience withdrawal symptoms.
There are only three ways to minimize those symptoms. Individuals can be given medication to soothe the intense physical and psychological feelings, they can wait it out or they can use the drug again. This promotes a destructive cycle that can bring someone back to opioids again and again.
The Importance of Detox and Continued Treatment for Opioid Overdose and Addiction
Eliminating the drug from the system is the only way to stop the cycle of opioid addiction. However, many people wrongly believe that they’ll be in the clear if they can just get through detox. Since there are so many psychological, physical and social triggers for drug use, there is a lot more to staying sober than going through a successful detox program.
People who struggle with opioid addiction can benefit from a wide variety of substance abuse treatments, including medical, psychological and holistic therapy. A number of factors have probably contributed to your struggle with addiction, and a diverse treatment plan can help you get out of the vicious cycle.
If you’re stuck in that cycle, there is hope. Avoid the dangers of using counterfeit opioid pills, and contact us to find out how we can help.
- National Institute on Drug Abuse: https://www.drugabuse.gov/drug-topics/opioids
- Centers for Disease Control and Prevention: https://www.cdc.gov/drugoverdose/opioids/fentanyl.html
- Centers for Disease Control and Prevention: https://www.cdc.gov/mmwr/volumes/67/wr/mm6712a1.htm
- Arizona Department of Health Services: https://files.constantcontact.com/038c0cae601/3d432184-2179-4778-8c96-f7dae2d3b7cc.pdf
- Centers for Disease Control and Prevention: https://www.cdc.gov/drugoverdose/data/fentanyl.html
- MedlinePlus: https://medlineplus.gov/heroin.html
- United States Drug Enforcement Administration: https://www.dea.gov/press-releases/2016/09/22/dea-issues-carfentanil-warning-police-and-public
- WebMD: https://www.webmd.com/mental-health/addiction/drug-overdose#1
- Johns Hopkins Medicine: https://www.hopkinsmedicine.org/opioids/signs-of-opioid-abuse.html